/ what is POTS? \

POTS stands for Postural Orthostatic Tachycardia Syndrome. It’s a condition that affects blood flow/circulation upon standing. Orthostatic means relating to an upright posture. Tachycardia means rapid heart rate (generally greater than 100). Symptoms and severity can range from person to person and can include lightheadedness, rapid heart rate, and fainting (syncope). I know some who are or have been bed bound due to this condition. I know some who are barely symptomatic. I am symptomatic. My heart rate fluctuates from 50bpm sleeping, up to 180s at times just walking around (not exerting myself).

.

.

.

I was diagnosed with POTS after an active stand test (heart rate and blood pressure are monitored from lying down, standing, standing for 2, 5, and 10 minutes), in addition to a tilt table test, and something called an Autonomic Breathing test. I have a more rare form a POTS called Hyperadrenergic POTS. (Upon finding this out I laughingly said to the doctor “You mean my body can’t even do POTS right 😂?) This form of POTS involves the sympathetic nervous system. Basically, simply standing up puts me in “fight or flight” mode. My heart rate increases, but instead of my blood pressure dropping (as it does in more traditional POTS patients), it actually increases until it can stabilize itself. I’ll get dizzy, often shaky, and clammy.

.

.

.

Another symptom I get is blood pooling. Basically my veins are not pushing the blood back to my heart the way they should. After many detailed tests, my doctors found I lose almost 50% of my blood volume in my heart just by standing up, a number they both kept saying was “very significant”. My feet and hands turn purple and mottled, and my veins swell up. At work I use knee high compression socks, but in the summer those are difficult to maintain. They started me on a medication that can be used to regulate heart rate and increase venous return. However it was making me even more dizzy than I already am, nauseas, gave me slurred speech, and caused terrible feet and abdominal muscle cramps/spasms. I stopped taking it and will see what our other options are at my next follow up.

.

.

.

The other thing the doctor mentioned is that sometimes some of these symptoms can be caused by or exacerbated by craniocervical instability. So until we get that assessed further (happening soon!) treatment is on hold. For now, I’ll keep up with my water intake, my salt intake, and let the old Fitbit keep me tuned in to how I’m doing.

.

.

.

Below, first picture, you see a few periods where it really spikes up. At these points I just stood up and was walking slowly.

Below that, second picture, you see a comparison of my heart rate verses my husbands on a typical day. His is the top, mine is the bottom. The yellow indicates your heart is going too fast.

.

.

.

#ehlersdanlossyndrome #EDS #zebrastrong #POTS #MCAS #mastcellactivationsyndrome #craniocervicalinstability #CCI #dysautonomia #hashimotos #chronicillness #spoonies #alopecia #boundaries #alopeciauniversalis #chronicfatiguesyndrome #CSF #ME #butyoudontlooksick #invisibleillness

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: